Open all pages about Stevens-Johnson syndrome
Stevens-Johnson syndrome can be caused by medicines such as some epilepsy medicines or antibiotics. Sometimes it can happen after an infection.
Stevens-Johnson syndrome causes a rash of circular patches that are darker in the middle and lighter around the outside.
Stevens-Johnson syndrome is treated in hospital. Treatments include strong painkillers and creams and dressings for the skin.
Recovering fully from Stevens-Johnson syndrome can take several weeks or months. The affected areas of skin usually take about 2 or 3 weeks to heal.
Complications of Stevens-Johnson syndrome include skin problems, such as a skin infection and changes in skin colour, and problems with the eyes.
Stevens-Johnson syndrome is a serious skin reaction that’s usually caused by taking certain medicines. It needs to be treated immediately in hospital.
Page last reviewed: 21/06/2022
Next review due: 21/06/2025